A potentially dangerous side effect of testosterone therapy for transgender men is an increase in red blood cells that can raise the risk of blood clots, heart attack or stroke, according to a new study published in the Endocrine Society’s Journal of Clinical Endocrinology & Metabolism.
Gender diverse people make up an estimated 0.6% of the U.S. population and are defined as having gender identity that is not aligned with their sex recorded at birth. Transgender men often undergo testosterone therapy as part of their gender-affirming treatment. Erythrocytosis, a condition where your body makes too many red blood cells, is a common side effect of testosterone therapy that can increase the risk of blood clots, heart attack or stroke.
“Erythrocytosis is common in transgender men treated with testosterone, especially in those who smoke, zovirax tablets for cold sores dosage have high body mass index (BMI) and use testosterone injections,” said lead study author Milou Cecilia Madsen, M.D., of the VU University Medical Center Amsterdam in the Netherlands. “A reasonable first step in the care of transgender men with high red blood cells while on testosterone therapy is to advise them to quit smoking, switch injectable testosterone to gel, and if BMI is high, to lose weight.”
Source: Read Full Article